Thunderstorm Wind, Walton
- When
- December 10, 4:39 AM CST
- Where
- Walton County, 2.77 mi S of Portland
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 30.470, -86.190
Wunderground station KFLFREEP57 gusted to 67 mph.
A cool season severe weather setup of low instability and high wind shear brought a few reports of severe weather to portions of the tri-state region. A couple of tornadoes occurred in Holmes county, FL, and Henry county, AL.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
A cool season severe weather setup of low instability and high wind shear brought a few reports of severe weather to portions of the tri-state region. A couple of tornadoes occurred in Holmes county, FL, and Henry county, AL.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Dec 10, 2:29 AM CST, 2 hours 10 minutes earlier.
Area Forecast Discussion
National Weather Service Tallahassee FL
329 AM EST Sun Dec 10 2023
...New NEAR TERM, SHORT TERM, LONG TERM, MARINE, FIRE WEATHER, HYDROLOGY...
.NEAR TERM...
(Today and tonight)
Issued at 217 AM EST Sun Dec 10 2023
Scattered to widespread showers and storms are expected today
ahead of and along an approaching strong cold front. Dew points
have trended warmer than previous forecast this morning,
supporting perhaps more instability than previously forecast.
Large scale lift remains in place along with moderate low level
wind shear, leading to a marginal risk for severe weather. The
primary threat for storms today are damaging winds, a few
tornadoes, small hail, and locally heavy rainfall. A widespread 1
to 2 inches of rainfall is expected, with isolated higher amounts
near 3 to 4 inches possible. While widespread flooding is not
expected, these higher totals in urban or already saturated areas
may cause some minor flooding issues. The main line of storms is
forecast to enter our western zones a few hours before sunrise and
push eastward through the area today, eventually exiting the area
by this evening. Severe weather and locally heavy rainfall will
remain possible all day.
Much cooler and drier air will push into the region after the
front with breezy northwest winds.
&&
.SHORT TERM & LONG TERM...
(Monday through Saturday)
Issued at 217 AM EST Sun Dec 10 2023
Fairly cold and dry conditions are expected to start out the
period with surface high pressure to the north keeping
northeasterly winds parked over the area. A very gradual warming
and moistening trend is expected through the week. Rain chances
are forecast to increase again heading into the weekend as another
Gulf low tries to develop to the southwest. It's too early to pin
down the details of this system at this point.
&&
.AVIATION...
(06Z TAFS)
Issued at 1219 AM EST Sun Dec 10 2023
LIFR conditions are forecast to spread over most of the area this
morning ahead of an approaching line of showers and storms.
Showers and storms are forecast to push into the western areas
a few hours before sunrise before continuing eastward throughout
the day. IFR to MVFR conditions are expected to remain in the wake
of the front with breezy northwest winds. Eventually conditions
return to VFR towards the tail end of the period.
&&
.MARINE...
Issued at 217 AM EST Sun Dec 10 2023
A strong cold front will sweep across the waters today with winds
clocking around to the northwest in its wake by tonight. A rapid
onset of gale-force northwest wind gusts is expected this
afternoon and evening across the coastal waters in the wake of the
cold front. A gale warning is now in effect for all coastal
waters. Gales will subside later tonight with winds remaining
around 20 knots into early Monday afternoon. Offshore wave heights
will increase this afternoon and peak around 5 to 8 feet tonight
into Monday. Winds will clock around to the northeast by Tuesday,
as high pressure settles over the mid- Atlantic, with speeds
continuing in the 15 to 20 knot range. While there is uncertainty
in the forecast for Wednesday and beyond, winds may increase
further to around 20 to 25 knots, especially if low pressure
develops south of the waters.
&&
.FIRE WEATHER...
Issued at 217 AM EST Sun Dec 10 2023
A strong cold front is forecast to push across the area
today with breezy northwest winds in its wake. Given recent
rainfall and expected additional rainfall with this front
today, there are no fire weather concerns for the next few
days.
&&
.HYDROLOGY...
Issued at 217 AM EST Sun Dec 10 2023
Widespread showers and thunderstorms are expected to push across
the area today ahead of a strong cold front. Widespread rainfall
totals of 1 to 2 inches will be possible with isolated higher
amounts near 3 to 4 inches. While widespread flooding is not
expected, a few spots of minor flooding may be possible if the
higher totals end up over already saturated areas from the last
event. Higher totals could also create further rises on area
rivers.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 70 38 56 36 / 100 30 0 0
Panama City 70 39 57 39 / 90 10 0 0
Dothan 68 34 54 33 / 90 10 0 0
Albany 68 35 54 32 / 90 30 0 0
Valdosta 71 37 56 35 / 100 70 0 0
Cross City 75 40 59 38 / 90 90 0 0
Apalachicola 69 40 57 43 / 90 10 0 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Monday evening for FLZ108-112-114-
115.
GA...None.
AL...None.
GM...Gale Warning from 4 PM this afternoon to 1 AM EST Monday for
GMZ730-755-765-775.
Small Craft Advisory from 1 AM EST /midnight CST/ to 1 PM EST
/noon CST/ Monday for GMZ730-750-752-755-765-770-772-775.
Gale Warning from noon today to midnight CST tonight for GMZ750-
752-770-772.
&&
NEAR TERM...Merrifield
SHORT TERM...Merrifield
LONG TERM....Merrifield
AVIATION...Merrifield
MARINE...Merrifield
FIRE WEATHER...Merrifield
HYDROLOGY...MerrifieldSpecial Weather Statement
National Weather Service Tallahassee FL
1154 PM CST Sat Dec 9 2023
ALZ065-100630-
Coffee AL-
1154 PM CST Sat Dec 9 2023
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL COFFEE COUNTY THROUGH
1230 AM CST...
At 1153 PM CST, Doppler radar was tracking a strong thunderstorm near
New Brockton, or 9 miles southeast of Elba, moving northeast at 25
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Enterprise, Fort Novosel, New Brockton, Shell Army Field, Richburg,
Mixons Crossroads, Goodman, Tabernacle, Camp Alaflo Bsa, Turner
Crossroads, and Clintonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3120 8601 3126 8609 3152 8590 3141 8579
TIME...MOT...LOC 0553Z 224DEG 23KT 3130 8599
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
58-REESEPreliminary Local Storm Report
National Weather Service Tallahassee FL
528 AM EST Sun Dec 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 AM Tornado 3 W Lawrenceville 31.66N 85.32W
12/10/2023 Henry AL Emergency Mngr
Henry County Emergency Management reports
several trees down on CR 117, CR 210, CR 29,
along with damage to a shed on CR 29. Radar
confirmed tornadic debris signature.
&&The Eglin Afb radar (KEVX), 28 km away, was scanning. The volume nearest the first event began at 10:37 UTC.
6 thunderstorm wind, 1 tornado, 1 flood. Local standard time, as filed.
Wunderground station KFLFREEP57 gusted to 67 mph.
A tornado touched down just east of the Chattahoochee River in southern Holmes County and headed northeast. Damage along the path consisted of snapped and uprooted trees. No structural damage was found. The largest concentration of damage occurred on CR 179 along and east of Boat Ramp Road. Several pines were snapped on either side of the highway and there were a couple of uprooted hardwood trees as well. The tornado then crossed a remote unpopulated area along Wright's Creek before damaging some trees on Bonifay Gritney Road between Dyson Circle and Faircloth Drive. No additional damage was found east of that location. Damage was consistent with an EF-1 tornado with maximum winds of 90-95 mph.
Trees were blown down at Yates Settlement and Douglas.
Minor flooding was reported at River Road and Highway 71.
A Tempest weather station gusted to 61 mph.
A tree was blown down near Woodville in Wakulla county.
A power pole was broken by strong winds on Whitehouse Road in Jefferson county.
Fallen trees and limbs resulted in a power outage along Woodville Highway via the Duke Energy outage map.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2023Every state in 2023This day in weather historyThe tornado archive for Florida, 2023Warnings in Florida, December 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1149390, 1147669, 1146178, 1146173, 1146175, 1146177, 1146176, 1146174.